Chronicles of the Heart, Part 39 – follow-up…

Yesterday, the beta-blocker, Nebivolol, drove my resting heart rate down from 95 to 59 – way too low (though physically, I felt fine, better than I have since this whole farce started), and also triggered a whole batch of undesirable side effects from profound depression to auditory hallucination. My calcium channel blocker, Adizem contributed 7 bpm to that reduction (I took them several hours apart so that I could measure the effects of each).

In addition, by bedtime, the effects of both drugs had pretty much worn off, which isn’t acceptable or, in the case of Nebivolol, supposed to happen (but see note towards the end). Perversely, the auditory hallucinations persisted through the night, which helped me not at all.

So I figured that if I took the Adizem, and halved the Nebivolol dose (the tablets are scored which indicates that, while 2.5mg per day is the minimum dose, others have found the need to take it in divided doses, and they cut cleanly and accurately in the tablet splitter too), my heart rate should settle in the mid to high 70s.

That, at least, worked – I got it down to76-79bpm just sitting here typing. The slightest exertion –  exertion being far too optimistic a word – sees my heart rate soaring into the 90s again. I feel exhausted, too, which is doubtless due to a very bad night, during which I could hear voices shouting when there was no-one to shout, and every sound was hugely amplified, despite the fact that I sleep with ear plugs – an essential flat-dweller habit. I also live on a road which, while not being a major thoroughfare, is absurdly busy at night, with an absurd amount of heavy traffic. I’ve lived here nearly 16 years, and it’s a rare night when what sounds like convoys of trucks aren’t rumbling past in the darkness – god knows what’s going on.

I also plan to take the other half of Nebivolol 12 hours later, at 18.00 . I could also benefit from taking the Adizem at night too, but as the cardiologist has said that can only happen if my blood pressure remains high, I’d be wasting my time asking my GP, and I really need to talk to the cardiologist.

As I said earlier, my next appointment is in January. Now, call me picky, but prescribing two drugs, one of which has a high potential for harm (Nebivolol), that’s too bloody long – there should surely be a medication review after a few weeks. I suppose he expects my GP to handle that, but as I’ve said many times, my GP is a fuckwit who, even if I know what I need, and he agrees, will still give me something different, just to assert his pathetic, insecure, self.

On the plus side, there is scope to reduce my heart rate by maybe a further 10bpm, which puts Digoxin back in the frame. Now that, I like.

I had planned to go to the pub today, but with a new drug, like Nebivolol (Adizem, I’m used to, I’m anticipating no problems there), I don’t think dumping beer all over it, at this stage, is a good idea – I need to stabilise on it first.

I’ve also got a lot of work to do processing the meat I bought this week. The dry-cure bacon is appalling stuff; true, it actually is like bacon used to be – probably around 1750! – you could sole shoes with it. So I’ve portioned and frozen it and, like the Spanish panceta, it will be a cooking ingredient – it’ll go very well in pea and ham soup.

So, there things rest. Progress has definitely been made, but right now I feel so tired it’s hard to assess how it makes me feel physically though, as I say, despite yesterday’s bradycardia, I actually felt fine, with no evidence of postural hypotension when I stood up, or any physical ill-effects at all.

And something else has occurred to me. This morning, having been all the way to the kitchen – a massive trek of, ooh, 6 paces or so – it took an inordinately long time for my heart rate to settle – a good 15 minutes. So last night, when I checked my pulse ox before settling down, maybe I didn’t wait long enough for my heart rate to come down from the 101bpm I was getting.

If that is the case then the Nebivolol wasn’t out of my system.

I think what I need to do, tomorrow, is revert to the full dose, and monitor not just my resting bpm, but also how it behaves when I’m active (for a given value of active!).

Ah, well, I never expected this to be simple and, hey, it’s not.

On the plus side, the damage the Candesartan/Losartan did is on the wane and, whatever happens, I’m never going back on either of those drugs, or any of their relatives.

And now I’m off to do some research into bradycardia, to just how harmful, or otherwise, a heart rate of 50bpm really is.

Advertisements